Partial regularity for biharmonic maps, revisited



Extending our previous results with Tristan Rivière for harmonic maps, we show how partial regularity for stationary biharmonic maps into arbitrary targets can be naturally obtained via gauge theory in any dimensions m ≥ 4.


  1. 1.
    Adams, D.R., Frazier, M.: Composition operators on potential spaces. Proc. Am. Math. Soc. 114(1), 155–165 (1992)CrossRefMathSciNetMATHGoogle Scholar
  2. 2.
    Angelsberg, G.: A monotonicity formula for stationary biharmonic maps. Math. Z. 252(2), 287–293 (2006)CrossRefMathSciNetMATHGoogle Scholar
  3. 3.
    Chang, S.-Y.A., Wang, L., Yang, P.C.: A regularity theory of biharmonic maps. Commun. Pure Appl. Math. 52, 1113–1137 (1999)CrossRefMathSciNetMATHGoogle Scholar
  4. 4.
    Giaquinta, M.: Multiple integrals in the calculus of variations and nonlinear elliptic systems, Annals of Mathematics Studies, vol. 105. Princeton University Press, Princeton (1983)Google Scholar
  5. 5.
    Hélein, F.: Harmonic maps, conservation laws and moving frames, Cambridge Tracts in Mathematics, vol. 150. Cambridge University Press, Cambridge (2002)Google Scholar
  6. 6.
    Lamm, T., Rivière, T.: Conservation laws for fourth order systems in four dimensions (2006, preprint) arXiv:math/0607484v1Google Scholar
  7. 7.
    Meyer, Y., Rivière, T.: A partial regularity result for a class of stationary Yang-Mills fields in high dimension. Rev. Mat. Iberoamericana 19(1), 195–219 (2003)MathSciNetMATHGoogle Scholar
  8. 8.
    Rivière, T.: Conservation laws for conformally invariant variational problems. Invent. Math. 168(1), 1–22 (2007)CrossRefMathSciNetMATHGoogle Scholar
  9. 9.
    Rivière, T., Struwe, M.: Partial regularity for harmonic maps, and related problems. Commun. Pure Appl. Math. (to appear)Google Scholar
  10. 10.
    Strzelecki, P.: On biharmonic maps and their generalizations. Calc. Var. Partial Differ. Equ. 18(4), 401–432 (2003)CrossRefMathSciNetMATHGoogle Scholar
  11. 11.
    Strzelecki, P.: Gagliardo-Nirenberg inequalities with a BMO term. Bull. Lond. Math. Soc. 38(2), 294–300 (2006)CrossRefMathSciNetMATHGoogle Scholar
  12. 12.
    Tao, T., Tian, G.: A singularity removal theorem for Yang-Mills fields in higher dimensions. J. Am. Math. Soc. 17(3), 557–593 (2004)CrossRefMathSciNetMATHGoogle Scholar
  13. 13.
    Uhlenbeck, K.K.: Connections with L p bounds on curvature. Commun. Math. Phys. 83, 31–42 (1982)CrossRefMathSciNetMATHGoogle Scholar
  14. 14.
    Wang, C.: Stationary biharmonic maps from \({\mathbb{R}^m}\) into a Riemannian manifold. Commun. Pure Appl. Math. 57(4), 419– (2004)CrossRefMATHGoogle Scholar

Copyright information

© Springer-Verlag 2008

Authors and Affiliations

  1. 1.Mathematik, ETH-ZürichZürichSwitzerland

Personalised recommendations